Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 28, NWS Birmingham, AL

May 29, 2010Hale County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 29, 2010, 4:54 PM CDT for Hale County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2010, 4:54 PM CDT (21:54 UTC)
Expired
May 29, 2010, 7:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Hale County, AL

The radar

The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:40 PM CDTFLASH FLOOD2 Sw Greensboro, ALA CREEK HAS RISEN OUT OF ITS BANKS AND FLOODING SOME AREAS NEAR HIGHWAY 69 JUST SOUTH OF GREENSBORO. COUNTY ROAD CREWS ARE INVESTIGATING ADDITIONAL FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WGUS54 KBMX 292154
FFWBMX
ALC065-300000-
/O.NEW.KBMX.FF.W.0028.100529T2154Z-100530T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT SAT MAY 29 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HALE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF GREENSBORO...

* UNTIL 700 PM CDT

* AT 454 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH        
  FLOODING FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA. AN      
  ADDITIONAL 1 TO 2 INCHES OF CAN BE EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENSBORO
  MUNICIPAL AIRPORT AND AKRON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3289 8775 3290 8750 3266 8747 3266 8751
      3263 8752 3255 8769

$$

75
1 follow-up statement
019 
WGUS74 KBMX 292251
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT SAT MAY 29 2010

ALC065-300000-
/O.CON.KBMX.FF.W.0028.000000T0000Z-100530T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALE AL-
551 PM CDT SAT MAY 29 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
CENTRAL HALE COUNTY...

AT 550 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A LIGHT TO 
MODERATE RAIN ACROSS CENTRAL HALE COUNTY...PRODUCING FLASH FLOODING 
OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GREENSBORO...AKRON...AND CEDARVILLE. RADAR ESTIMATES SEVRAL INCHES 
OF RAIN OVER THE PAST FEW HOURS AND SIGNIFICANT RUNOFF AND FLOODING 
IS STILL LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3289 8775 3290 8750 3266 8747 3266 8751
      3263 8752 3255 8769

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:27 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 29, 3:27 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT SAT MAY 29 2010

.SHORT TERM...TONIGHT THRU TUESDAY.

IT LOOKS LIKE ALABAMA IS GOING TO BE IN A WET ACTIVE PATTERN DURING
THIS PERIOD DUE TO A MEANDERING UPPER LOW CURRENTLY OVER MISSISSIPPI.
AS MENTIONED IN PREVIOUS DISCUSSIONS...ALABAMA WILL BE ON THE
FAVORABLE EAST SIDE OF THE UPPER LOW. THE PROXIMITY OF THE UPPER
LOW WILL PRODUCE ENOUGH LIFT TO MAINTAIN A THUNDERSTORM THREAT
DURING THE OVERNIGHT HOURS. THE UPPER LOW AND ASSOCIATED COLD
POCKET WILL MAINTAIN ITS IDENTITY AT LEAST ONE MORE DAY...AND
THERE WILL BE A THREAT OF STRONG STORMS WITH LOCALLY HEAVY
RAINFALL AGAIN SUNDAY AFTERNOON.

THE UPPER LOW WILL EVENTUALLY BECOME AN OPEN WAVE...BUT THE VERY
MOIST AIR MASS WILL REMAIN IN PLACE THRU TUESDAY...SO SCATTERED TO
NUMEROUS CONVECTION WILL CONTINUE EACH DAY...MAINLY DURING THE
HEATING OF THE DAY AND FOR AREAS ALONG AND EAST OF I-65. SOME
AREAS WILL RACK UP SOME SIGNIFICANT RAINFALL TOTALS OVER THE NEXT
FEW DAYS AND A FLASH FLOOD WATCH MAY BE NECESSARY IN LATER
FORECASTS.

.LONG TERM...WEDNESDAY THRU SATURDAY.

BOTH THE 12Z ECMWF AND GFS MODELS SHOW A FAIRLY PRONOUNCED SHORT
WAVE TROF MOVING THRU THE LOWER MISSISSIPPI RIVER VALLEY ON FRIDAY.
THE ECMWF HAS A STRONGER AND SLIGHTLY SLOWER SOUTHERN STREAM UPPER
TROF WHILE GFS MODEL HAS A FASTER NORTHERN STREAM SHORT WAVE
TROF. RAIN CHANCES WILL CONTINUE ALL WEEK...BUT WEDNESDAY MAY BE
THE ONE RELATIVELY DRY DAY AS THE AREA WILL BE IN BETWEEN SYSTEMS.
BASED ON SIMILAR FORECASTS FROM BOTH MODELS...WENT AHEAD AND
RAISED RAIN CHANCES SLIGHTLY FOR THURSDAY AND THURSDAY NIGHT...AND
DECREASED RAIN CHANCES NORTHWEST COUNTIES ON FRIDAY...WITH RAIN
FREE CONDITIONS ON SATURDAY.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

STORMY PERIOD ON TAP...WITH CONVECTION EXPECTED TO BUILD IN THE
SOUTHERN COUNTIES AND THEN MOVE NORTH.  WOULD EXPECT TO REACH PEAK
COVERAGE AROUND 4 OR 5 PM...AND THEN DECREASE (BUT NOT NECESSARILY
COMPLETELY DIE OF) AFTER THAT.  LEFTOVER LOW LEVEL MOISTURE AFTER
THE RAIN DIMINISHES WILL LIKELY LEAD TO SOME FOG AND LOW CLOUD
FORMATION BEFORE SUNRISE SUNDAY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

/61/

&&

PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  80  65  84  66 /  30  70  40  60  40
ANNISTON    67  80  67  85  68 /  40  70  40  60  40
BIRMINGHAM  67  82  68  84  68 /  30  70  40  60  40
TUSCALOOSA  67  85  68  87  70 /  30  50  30  60  40
CALERA      66  82  67  85  68 /  40  70  40  60  40
AUBURN      63  81  66  84  66 /  40  70  40  60  30
MONTGOMERY  68  84  68  87  68 /  50  70  40  60  30
TROY        67  85  67  86  67 /  40  70  40  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 29, 11:22 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 AM CDT SAT MAY 29 2010

ALZ011>015-017>050-301600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1122 AM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS CENTRAL
ALABAMA THROUGH THE AFTERNOON.  THERE IS A POTENTIAL OF STRONG TO
SEVERE THUNDERSTORMS FROM NOON TO 10 PM.  THE AREA WITH THE
GREATEST THREAT OF SEVERE THUNDERSTORMS...INCLUDING THE RISK OF
DAMAGING WINDS AND LARGE HAIL...IS FROM THE CITIES OF
CARROLLTON...TUSCALOOSA...BIRMINGHAM...SYLACAUGA...AND ROANOKE...
SOUTHWARD. THE STORMS SHOULD REACH THEIR PEAK IN COVERAGE AND
INTENSITY BETWEEN 3 AND 6 PM...BUT MAY CONTINUE ON WELL AFTER DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG STORMS WILL BE POSSIBLE ON SUNDAY FROM 8 AM TO 8 PM. THE
MAIN THREATS WILL BE WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON.

61

In the hours before

Special weather statement, May 29, 3:02 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT SAT MAY 29 2010

ALZ032-292030-
HALE-
302 PM CDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ALERT FOR HALE COUNTY UNTIL 330 PM CDT...

AT 259 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GREENSBORO MUNICIPAL AIRPORT...OR 6 MILES WEST OF
GREENSBORO. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, May 29, 3:30 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT SAT MAY 29 2010

ALZ032-292115-
HALE-
330 PM CDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ALERT FOR HALE COUNTY UNTIL 415 PM CDT...

AT 326 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GREENSBORO MUNICIPAL AIRPORT...OR NEAR
GREENSBORO...MOVING EAST AT 5 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, May 29, 3:38 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT SAT MAY 29 2010

ALZ050-292115-
BARBOUR-
338 PM CDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 415 PM CDT...

AT 335 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR OSCO...OR 7 MILES SOUTHWEST OF EUFAULA...MOVING
NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, May 29, 4:15 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT SAT MAY 29 2010

ALZ032-039-292145-
HALE-MARENGO-
415 PM CDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ALERT FOR HALE AND MARENGO COUNTIES UNTIL 445
PM CDT...

AT 412 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR FAUNSDALE...OR 5 MILES WEST OF UNIONTOWN...MOVING
NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Local storm report, May 29, 4:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             NEWBERN                 32.59N 87.54W
05/29/2010  E0.25 INCH       HALE               AL   EMERGENCY MNGR

            PEA SIZE HAIL IN NEWBERN.

&&
Special weather statement, May 29, 4:44 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT SAT MAY 29 2010

ALZ032>034-292230-
BIBB-HALE-PERRY-
444 PM CDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ALERT FOR BIBB...HALE AND PERRY COUNTIES UNTIL
530 PM CDT...

AT 439 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES EAST OF GREENSBORO...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:26 PM CDTSevere Thunderstorm WarningBMXChambers14 min
May 28, 7:28 PM CDTSevere Thunderstorm WarningBMXSumter32 min
May 28, 7:56 PM CDTSevere Thunderstorm WarningBMXPickens, Sumter34 min
May 28, 8:03 PM CDTSevere Thunderstorm WarningBMXCoosa, Shelby, Talladega16 min
May 29, 12:28 PM CDTSevere Thunderstorm WarningBMXMontgomery, Pike47 min
May 29, 12:49 PM CDTAreal Flood AdvisoryBMXLee3 hr
May 29, 12:55 PM CDTSevere Thunderstorm WarningBMXChambers, Lee23 min
May 29, 1:11 PM CDTFlash Flood WarningBMXLee3 hr
May 29, 1:57 PM CDTFlash Flood WarningBMXCalhoun3 hr
May 29, 1:58 PM CDTSevere Thunderstorm WarningBMXChambers32 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.